Wildfire, El Paso
- When
- August 3, 11:00 AM MST to 9:00 PM MST
- Where
- El Paso County, 6 mi WNW of Colorado Spgs
- Reported by
- NEWSPAPER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A four acre fire near Ute Trail near Waldo Canyon, probably sparked by a lightning strike the day before, was contained by firefighters from six departments and air tankers. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A four acre fire near Ute Trail near Waldo Canyon, probably sparked by a lightning strike the day before, was contained by firefighters from six departments and air tankers. Traffic was affected on U.S. highway 24.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 3, 2:19 AM MST, 8 hours 41 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 319 AM MDT SUN AUG 3 2003 SHORT TERM DISCUSSION...(TODAY/TONIGHT). CURRENTLY: SATELLITE IMAGERY PRIMARILY SHOWING SCT-BKN CONVECTIVE DEBRIS CLOUDS COVERING CO. LATEST WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES HAD THE HIGH CENTERED OVER NERN NM WITH THE RIDGE AXIS ACROSS CNTRL CO. HARD PRESSED TO FIND ANY SHORTWAVE TROUGHS ACROSS WRN NM/WRN CO...BUT THEY ARE LIKELY THERE CONSIDERING THE CONVECTIVE PRECIP YDA EVE IN THESE AREAS. SFC TEMPS STILL RELATIVELY WARM THANKS TO THE MID LEVEL CLOUD DECK...BUT TEMPS STILL COULD DROP A COUPLE OF DEGREES BEFORE SUNRISE. DEW POINTS ARE BACK IN THE 50S/LOWER 60S IN SERN CO AND IN THE 30S/40S/LOWER 50S AT HIGHER ELEVATIONS. TDA: 00Z AND 06Z ETA SUGGESTING SHRA/TSRA BREAKING OUT OVER THE HIGHER TERRAIN VERY LATE THIS AM AND CONTINUING TO SPREAD ACROSS THE AREA THIS AFTN. PRECIPITABLE WATER INDICES RUNNING ABOUT .50- .75 IN THE HIGH COUNTRY AND AROUND 1.00 IN SERN CO. STEERING CURRENTS DO PICK UP TO 15-25KTS THIS AFTN...SO THERE MAY NOT BE AS MANY SLOW MOVERS AS YDA. HOWEVER...ANY TRAINING OF SHRA/TSRA COULD CERTAINLY RACK UP THE QPF. WILL GO AHEAD AND MENTION THE THREAT OF HEAVY RAIN IN THE FCST GRIDS...BUT WILL HOLD OFF ISSUING ANY FLOOD WATCHES FOR FLASH FLOODING. WILL MENTION IT IN THE HAZARDOUS WEATHER OUTLOOK. WITH A FEW SHORTWAVE TROUGHS MOVING THROUGH THE SW- WLY FLOW THIS AFTN...CONVECTION COULD BE ENHANCED TO PRIMARILY PRODUCE ONE OR TWO NR 3/4 INCH STORMS. AS FOR TEMPS...TWEAKED THEM UP A LITTLE. TEMPS STILL RELATIVELY WARM AT H6(+4C/+5C) AND H5(-5C/-6C). THIS IS DEFINITELY IN THE 90S BELOW 6K FT MSL. MODELS...ESPECIALLY THE GFS MOS...HAS BEEN TOO COOL WITH TEMPS. TNGT: SHOULD SEE MOST...IF NOT ALL...OF THE CONVECTIVE PRECIP DISSIPATE JUST AFTER SUNSET. THE CONVECTIVE DEBRIS CLOUDS SHOULD FOLLOW...ESPECIALLY SINCE THE MODELS ARE CONSISTENT WITH THE MID LEVEL DRYING FROM THE WEST OCCURRING AFTER MIDNIGHT. --METZE LONG TERM DISCUSSION...(MONDAY THROUGH SUNDAY). MONDAY...WEAK COLD FRONT WILL MOVE THROUGH SOUTHEAST PLAINS DURING THE MORNING IN WAKE OF PASSING SHORTWAVE...THOUGH 700 TEMPS CHANGE ONLY A LITTLE ACCORDING TO MESO-ETA AND HAVE WARMED UP GRIDS A FEW DEGREES. VERY LITTLE MOISTURE TO WORK WITH AS MID AND UPPER LEVELS DRY OUT PRETTY GOOD BEHIND DEPARTING SHORTWAVE. CURRENT GRIDS HAVE 20 POPS EVERYWHERE. THINK THIS MAY BE A BIT OPTIMISTIC FOR SOUTHEAST PLAINS WHERE IT MAY BE TOO CAPPED...BUT WILL LEAVE IT ALONE FOR NOW. THROUGHOUT THE REMAINDER OF THE EXTENDED...UPPER RIDGE CONTINUES TO BUILD WITH RIDGE AXIS OVER OR EAST OF THE AREA THROUGH FRIDAY...THEN GFS SHIFTS UPPER HIGH SLIGHTLY WESTWARD FOR SATURDAY AND SUNDAY. MOISTURE IS PRETTY LIMITED THROUGHOUT THE PERIOD...BUT PROBABLY GOOD ENOUGH FOR AT LEAST ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT PLAINS EACH DAY. WARMED UP GRIDS A FEW DEGREES THROUGH MOST OF EXTENDED...AND HAVE CUT BACK POPS OVER EASTERN MOST AREAS. -KT .PUB...NONE.
COZ058>089-093>099-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BETWEEN NOON AND 100 PM...WHICH WILL MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM. AS THUNDERSTORMS MOVE INTO THE ADJACENT INTERSTATE 25 CORRIDOR...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS...WHICH COULD POSE A THREAT FOR LOCALIZED FLASH FLOODING ACROSS THE OLD WILDFIRE BURN SCARS. PEOPLE IN AND NEAR THE BURN SCARS SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY RAINFALL...AND BE PREPARED TO TAKE ACTION IF NECESSARY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER THE MOUNTAINS AND SOUTHEAST PLAINS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS. METZE/KT
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374653.